MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. ETS ARTIC LNR CUTR NO KNIFE; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. ETS ARTIC LNR CUTR NO KNIFE; STAPLE, IMPLANTABLE
Model Number ATS45NK
Medical Device Problem Code Failure to Form Staple (2579)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Vomiting (2144); Obstruction/Occlusion (2422)
Date of Event 01/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.(b)(4).Date of event is 2020, event day and month unknown.Captured as (b)(6) 2020.An analysis of the product could not be performed since a physical sample was not received for evaluation.An evaluation of the manufacturing record could not be performed as the required product identification number was not provided to complete the evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient with appendicitis underwent a laparoscopic appendectomy at cedars-sinai medical center.Medical records provided indicate that a ¿blue load cartridge endo stapler¿ was used to transect the appendix at the base, and two white loads were used to staple across the mesentery.A clip was placed to achieve hemostasis at the staple lines.The patient was discharged the next day with no issues.The patient returned to the hospital on pod 5 with nausea but was discharged and returned again on pod 7 with nausea, vomiting, and crampy abdominal pain.Her labs were notable for leukocytosis, and her ct scan was concerning for high grade small bowel obstruction.The patient thus underwent an exploratory laparotomy during which the surgeon noted ¿a focal point of obstruction was noted to be from a loose staple from the prior endo-stapler used for her appendectomy, which caused an adhesion from a portion of the small bowel to mesentery.¿ the staple was removed and another like it was also removed.The prior appendectomy site was noted to be intact.The patient was discharged on pod 13 in stable condition after having her diet slowly advanced and ng tube removed.Eight months later, the patient experienced acute onset abdominal pain.A ct confirmed a closed loop bowel obstruction, and patient underwent a small bowel resection with primary anastomosis the same day.The op note further indicates that a loop of bowel appeared necrotic, and the decision was made to convert the surgery to a laparotomy.The adhesive band causing the obstruction was released, and the necrotic portion of the bowel was divided and 68 cm of bowel was resected.The bowel was reanastomosed in a side-to-side fashion.No complications were noted.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 6/15/2022.Additional information: see attached medical records.

Brand Name
ETS ARTIC LNR CUTR NO KNIFE
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
orla o'mahony
475 calle c
guaynabo 
MDR Report Key14480310
Report Number3005075853-2022-03306
Device Sequence Number4808851
Product Code GDW
UDI-Device Identifier10705036001089
UDI-Public10705036001089
Combination Product (Y/N)N
PMA/510(K) Number
K020779
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberATS45NK
Device Catalogue NumberATS45NK
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/26/2022
Supplement Date Received by Manufacturer05/20/2022
Initial Report FDA Received Date05/23/2022
Supplement Report FDA Received Date06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ECR45W
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexFemale
Patient Weight65 KG